Indiana, 2004Tornado in Indiana, July 30, 2004
July 30, 2004 · NWS ILN · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $465,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 30, 1:40 PM EST, 5 hours 37 minutes earlier.
Area forecast discussion, Jul 30, 1:40 PM EST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
240 PM EDT FRI JUL 30 2004
.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
SHOWERS AND THUNDERSTORMS BEGINNING TO FILL IN ACROSS NORTHERN
KENTUCKY THIS AFTERNOON. THIS APPEARS TO BE AHEAD OF DEVELOPING 8H
JET WHICH IS FORECAST TO LIFT UP ACROSS AREA THROUGH EARLY EVENING.
THIS SHOULD ALLOW FOR SCATTERED SHOWER/THUNDERSTORM ACTIVITY TO WORK
ITS WAY UP ACROSS OUR AREA THROUGH THE REST OF THIS AFTERNOON.
MEANWHILE...INITIAL SHORT WAVE WITH APPROACHING MID LEVEL TROF
HELPING TO PRODUCE MORE MORE WIDESPREAD RAIN BACK ACROSS WESTERN
INDIANA AND EASTERN ILLINOIS. ETA TRYING TO TAKE SHORT WAVE MORE TO
THE NORTH OF OUR AREA THIS EVENING WHILE RUC CONSISTENT IN KEEPING
IT FURTHER TO THE SOUTH AND AFFECTING MORE OF OUR AREA. BASED ON
CURRENT TRENDS...WILL LEAN TOWARD RUC SOLUTION AND WILL KEEP PRETTY
HIGH POPS GOING ACROSS THE WEST THROUGH THIS EVENING. LATER
TONIGHT...PRETTY GOOD UPPER LEVEL DIVERGENCE FORECAST TO DEVELOP
ACROSS THE AREA IN RRQ OF 250 MB JET AS MID LEVEL TROF SHIFTS EAST.
THIS SHOULD KEEP SHOWERS GOING LATER TONIGHT AND INTO SATURDAY
MORNING. MODELS CONTINUE TO TREND A LITTLE QUICKER WITH PUSHING
THINGS OUT THROUGH THE AFTERNOON SO WILL DECREASE POPS FROM
NORTHWEST TO SOUTHEAST THROUGH THE AFTERNOON.
REMAINDER OF SHORT TERM DRY AS SURFACE HIGH PRESSURE BEGINS TO BUILD
INTO THE AREA.
&&
.LONG TERM (MONDAY THROUGH FRIDAY)...
MODELS IN FAIRLY GOOD AGREEMENT FOR LONG TERM. UPPER LEVEL TROF
SWINGS THROUGH THE REGION MONDAY AND TUESDAY BRINGING NW FLOW TO THE
AREA. FORECAST CONCERN IS TIMING AND STRENGTH OF SHORT WAVES. GFS
INDICATES STRONG VORT ON TUE BUT APPEARS TO HAVE CONVECTIVE FEEDBACK
PROBLEM AND PREFER TO SEE SEVERAL MORE RUNS FIRST. ANOTHER VORT
SWINGS THROUGH ON THU BEFORE HIGH CENTERED OVER SW BEGINS TO BUILD
INTO THE OHIO VALLEY. WILL ADD SLIGHT CHANCE PRECIPITATION ON
TUE...DRY FORECAST WED AND MAINTAIN SLIGHT CHANCE THU. FRI LOOKS DRY
AT THIS TIME WITH CANADIAN SURFACE HIGH PRESSURE RIDGE OVER THE OHIO
VALLEY. WILL SEE WARMING IN TEMPERATURES TOWARD MID WEEK AND THEN
COME COOLING. HAVE MADE MINOR CHANGES TO PREVIOUS FORECAST
TEMPERATURES.
&&
.AVIATION (18Z-18Z)...
SCATTERED CONVECTION WAS DEVELOPING EARLY THIS AFTN IN A MOIST
SOUTHWESTERLY FLOW ALOFT. RUC40 MODEL WAS INDICATING A WEAK
VORTICITY MAX OVER SE MO...MOVING NE. THIS FEATURE IS FCST TO BE
ACRS S CNTRL INDIANA BY 21Z. THE APCH OF THIS FEATURE...COMBINED
WITH A MOIST...UNSTABLE AIRMASS...SHOULD ALLOW FOR THE CONTINUATION
OF SCATTERED SHOWERS AND THUNDERSTORMS THROUGH 01Z. THEREAFTER...AN
APCHING COLD FRONT AND ITS ASSOCD LOW LVL CONVERGENCE...COUPLED WITH
AN UPR LVL JET (PROVIDING UPR DIV)...WILL BRING WIDESPREAD PCPN TO
THE TAF SITES OVERNIGHT (04Z-13Z). WITH A MOIST AIRMASS AND
ANTICIPATED RAINFALL...IFR CIGS AND VSBYS ARE EXPECTED AFTER THE
RAIN ENDS (FOG AND STRATUS). CONDITIONS SHOULD IMPROVE SLOWLY
BEYOND 16Z.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Jul 30, 4:08 AM EST, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
508 AM EDT FRI JUL 30 2004
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-301107-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
508 AM EDT FRI JUL 30 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.
.DAY ONE...TODAY
ISOLATED SEVERE THUNDERSTORMS MAY OCCUR TONIGHT AS A COLD FRONT
ENTERS THE REGION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Jul 30, 2:58 PM EST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
358 PM EDT FRI JUL 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 5 NW WILLIAMSTOWN 38.69N 84.63W
07/30/2004 0.88 INCH GRANT KY COUNTY OFFICIAL
NICKEL SIZE HAIL BETWEEN FOLSUM AND MT ZION
&&Local storm report, Jul 30, 5:06 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
606 PM EDT FRI JUL 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL PORTSMOUTH 38.76N 82.95W
07/30/2004 1.00 INCH SCIOTO OH LAW ENFORCEMENT
&&Tornado, Ripley
- When
- July 30, 7:17 PM EST to 7:24 PM EST
- Where
- Ripley County, 2 mi SW of Holton
- Rating
- F2
- Path length
- 2 mi
- Path width
- 133 yd
- Injuries
- 2 direct, 0 indirect
- Property damage
- $465,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 39.050, -85.417
A tornado moved along a two mile path from southwest of Holton into town. One house, one mobile home and two small planes were destroyed. Thirty-six other structures sustained major damage. Numerous trees were uprooted along the path of the tornado.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, July 30, 20041 death · 1 event
- Tornado and Damaging Winds in Indiana, July 30, 2004$10,000 · F1 · 4 events
- Hail and Damaging Winds in Texas, July 30, 20042.75 in hail · 12 events
- Damaging Winds in Montana, July 30, 200457 kt wind · 7 events
- Hail and Damaging Winds in Colorado, July 30, 200462 kt wind · 4 events
- Hail in Oklahoma, July 30, 20041.25 in hail · 4 events
- Hail in Colorado, July 30, 20041.5 in hail · 4 events
- Flash Flooding in Texas, July 30, 20043 events
- Hail and Damaging Wind in Colorado, July 30, 200453 kt wind · 3 events
- Flash Flooding in Missouri, July 30, 20042 events
- Flash Flooding in Missouri, July 30, 20042 events
- Damaging Wind in Kansas, July 30, 200452 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417213.